Medical questions & health advice by board certified doctors
"Can a tetanus shot cause cold or flu like symptoms?"
I received a tetanus shot three days ago and my arm is really sore where I got it. Now, I've been getting the chills and my muscles ache and I'm tired. Did the tetanus shot give me the flu or flu like symptoms? What about a cold?
I think your symptoms are due to one of two possibilities. Either they're related to the tetanus shot itself or they are due to a new infection (such as a cold) that you just happen to catch at the same time. It is possible that the tetanus shot is causing these problems.
See a doctor who can help
Find a Primary care-doctors near you
When you get a vaccine, the vaccine molecule stimulates the immune system into attacking it. In other words, it makes the immune system think the body is infected with the tetanus producing bacteria. In many ways, the immune system is reacting in the same way as it would if it were infected with a cold virus. This is why some of the symptoms are the same. I will say that it is a bit unusual for your symptoms to occur 3 days after getting the shot. They are much more likely to occur 1 day after the shot. I am sure that the tetanus shot did not give you the flu. I think that you should schedule an appointment with your primary care physician. He or she can listen to a more detailed description of your symptoms. I think that your doctor will be able to distinguish between the two possibilities and give you the right treatment if any is needed.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.